Alert archive / West Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

May 11, 2017Kanawha County, West Virginia

NWS Charleston, WV issued this special weather statement at May 11, 2017, 5:13 PM EDT for Kanawha County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2017, 5:13 PM EDT (21:13 UTC)
Expired
May 11, 2017, 5:45 PM EDT
In force
32 min
Issued by
NWS Charleston, WV

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 16 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS81 KRLX 112113
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
513 PM EDT THU MAY 11 2017

WVZ015-112145-
Kanawha-
513 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 513 PM EDT, a strong thunderstorm was located near South
Charleston, or near Charleston, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle, Cedar Grove,
East Bank, Glasgow, Pratt, Coal Fork, Handley, Dawes and Sharon.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia near mile marker 96.
 West Virginia Turnpike between mile markers 75 and 95.
 Route 119 between mile markers 69 and 77.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3809 8142 3820 8165 3822 8164 3822 8169
      3827 8180 3835 8176 3829 8129
TIME...MOT...LOC 2113Z 290DEG 30KT 3830 8173 

$$

Kistner

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 11, 4:39 PM EDT, 34 minutes earlier.

Area forecast discussion, May 11, 4:39 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
439 PM EDT Thu May 11 2017

.SYNOPSIS...
Low pressure system exits tonight. Next wave brings more rain
Friday into Friday night. A new front well set up in or near the
area over the weekend. High pressure builds early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 140 PM Thursday...

No significant changes made since the update this morning. Upper
shortwave trough over Indiana, making its way towards the
region, with convection slowly starting to fire up just to the
west of the CWA. Still expecting showers and thunderstorms to
become more numerous as the afternoon and evening progresses,
with heavy downpours, and the possibility for strong winds as
winds strengthen in response to approaching shortwave. A slight
risk for severe remains across the southern half of the CWA.

The shortwave trough will move east of the area later this
evening, dragging a cold front across the area, and ending up
across extreme southern zones by Friday morning. This boundary
will lift back north a bit on Friday as a shortwave trough
deepens across the Mississippi Valley region, with additional
rounds of showers and thunderstorms, particularly across
southern and eastern zones.

With the aforementioned in mind, decided to go ahead and extend
the flash flood watch in both area and in time to include
southwest VA and additional mountainous counties, and extend
until Friday night to account for additional convection on
Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 430 PM Thursday...

Period begins with inverted trough just east of the Ohio River,
an extension of a surface low to the south. Showers are likely
to be ongoing from about the trough axis east, with the last of
the thunderstorms over the far south, closest to the surface
low.

This system moves off to the east Friday night and Saturday, as
an upper level northern stream trough digs in Friday night, and
then moves on to the east on Saturday. This will bring an end
to the rain showers and flood threat from west to east Friday
night, and then gradual clearing from west to east Saturday into
Saturday night.

High pressure builds toward the area from the southwest on
Saturday, but is then shunted off as a surface boundary sets up
along the southwest edge of upper level northwest flow. A
disturbance rising southeastward along this boundary may
actually bring a return of rain showers late Sunday into Sunday
night.

Central guidance temperatures accepted, which reflect a widening
diurnal range this weekend, with cool nights, but a warmer
afternoon come Sunday.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 430 PM Thursday...

Long wave upper level ridging crosses early next week. That
should allow high pressure to bridge across if not dissolve a
surface boundary. This will bring about dry weather, with a
warming trend, through midweek. Increasing warmth and humidity
on the back side of the ridge, and weak disturbances in the
upper level southwest flow, may bring precipitation back to the
area Wednesday and Thursday, mainly in the form of the late day
shower or thunderstorm.

Central guidance temperatures accepted, reflecting a warming
trend including at night through midweek, with diurnal ranges
remaining large.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 345 PM Friday...

Populated cloud base primary grids with PoP pairs to have lower
ceilings across the southern third of the area. Visibilities and
other elements look on track.

18Z Thursday thru 18Z Friday...

Widespread MVFR conditions across the region, with only isold to
local VFR. Scattered convection will develop once again, mainly
after 20Z, and mainly across southern and eastern WV, southwest VA,
and northeast KY. Much of northern WV and southeast Ohio will
remain dry. Expect brief IFR/LIFR conditions in showers and
storms through 04Z, when bulk of convection will have moved out
of the area. However, widespread IFR conditions are expected to
develop after 04Z, with some general improvement to MVFR after
14Z.

Additional rounds of showers and thunderstorms with restrictions
expected after 16Z Friday particularly across southwest VA, WV,
and northeast KY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Convection this period will be highly
determined by small scale features in which models will be hard
to identify. Less widespread IFR may develop late tonight than
currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    L
HTS CONSISTENCY  H    H    M    M    M    M    M    M    H    H    M    L
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    L

AFTER 18Z FRIDAY...
IFR possible into Saturday as rain Friday night gives way to
stratus.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ005-006-
     013>015-024>027-033-034-515>524.
OH...None.
KY...Flash Flood Watch through Friday evening for KYZ102-103-105.
VA...Flash Flood Watch through Friday evening for VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...SL
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL/ARJ
Hazardous weather outlook, May 11, 11:51 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1151 AM EDT Thu May 11 2017

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-030>032-039-040-
525-526-121600-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Randolph-Southeast Randolph-
1151 AM EDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033-034-515>524-
121600-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-
Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-
1151 AM EDT Thu May 11 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a slight risk for severe thunderstorms this afternoon
and evening with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-OHZ086-087-WVZ007-008-016-018-028-029-121600-
Greenup-Gallia-Lawrence OH-Mason-Jackson WV-Roane-Calhoun-Braxton-
Gilmer-
1151 AM EDT Thu May 11 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 11, 4:28 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
428 PM EDT THU MAY 11 2017

VAZ004-WVZ024-112100-
Buchanan-Mingo-
428 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MINGO COUNTY...

At 428 PM EDT, a strong thunderstorm was located over Williamson,
moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Williamson, Red Jacket, Chattaroy, Aflex, Hinch, South Williamson,
Buskirk, Matewan, Varney and Meador.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3747 8206 3752 8199 3755 8204 3753 8205
      3756 8208 3755 8213 3759 8213 3762 8218
      3765 8217 3765 8218 3763 8219 3767 8229
      3770 8230 3771 8229 3763 8193 3745 8201
TIME...MOT...LOC 2028Z 291DEG 21KT 3767 8227

Kistner
Special weather statement, May 11, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT THU MAY 11 2017

WVZ015-112145-
Kanawha-
513 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...

At 513 PM EDT, a strong thunderstorm was located near South
Charleston, or near Charleston, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle, Cedar Grove,
East Bank, Glasgow, Pratt, Coal Fork, Handley, Dawes and Sharon.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia near mile marker 96.
 West Virginia Turnpike between mile markers 75 and 95.
 Route 119 between mile markers 69 and 77.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3809 8142 3820 8165 3822 8164 3822 8169
      3827 8180 3835 8176 3829 8129
TIME...MOT...LOC 2113Z 290DEG 30KT 3830 8173

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:59 AM EDTFlash Flood WatchRLXBoone, Cabell, Clay, Fayette, Kanawha, Lincoln and 10 more42 hr
May 11, 4:28 PM EDTSpecial Weather StatementRLXMingo32 min
May 11, 5:37 PM EDTSpecial Weather StatementRLXMcDowell23 min
May 10, 10:01 PM EDTSpecial Weather StatementRLXVinton29 min

Nearby

Special Weather Statements in West Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.